DEAR DR. ROACH: I am a 68-year-old female who was diagnosed with high blood pressure at 32. I am 5 feet, 5 inches tall and weigh 130 pounds. I’ve been taking 240 mg of verapamil for all of these years.
A few years back, my medication started coming in 120-mg dosages, so I started taking one in the morning and one at night. My blood pressure both at home and at the doctor’s office is often higher than I think it should be, averaging 138/88.
Recently, I used a 24-hour blood pressure monitor, which showed that more than 50 percent of my daytime readings were above 140/90, while my nighttime readings averaged 118/82. I am still waiting to hear back from my doctor regarding the results of this test, but I wanted to get your thoughts. Should I be on some other type of medication? Should I alter the timing to get better daytime readings? — E.T.
ANSWER: In my opinion, these readings are not ideal. Twenty-four-hour, ambulatory blood pressure readings are usually 5 to 10 points lower than office blood pressure readings, so your average daytime readings are correspondingly higher.
There is strong evidence that in people at high risk for heart attack (such as those who are already known to have blockages), controlling blood pressure to an average of less than 120 systolic (the first or top number) and less than 70 diastolic (the second or bottom number) reduces risk. It’s not as clear for people who are at a lower risk, such as people who have high blood pressure without any additional risks.
In my own practice, however, I will usually try to get my patients close to those optimal numbers, as long as the medication does not cause side effects. In a situation like yours, I would consider additional daytime medicine. More verapamil might be reasonable, but many doctors might use a different medication, such as a diuretic, in the morning to try to get the optimal blood pressure with less risk of side effects.
Very often, the choice of blood pressure medication depends on any other medical issues a person may have. Only your doctor knows enough about your medical condition to make a personalized recommendation.
DEAR DR. ROACH: Can you eat eggs if you have a severe allergy to them? I ask this because my grandson vomited after eating scrambled eggs for the first time, so my daughter-in-law took him to four doctors until she found one who agreed with her that he had a severe allergic reaction. (The first three said he did not.) Since then, he has eaten baked foods with eggs in them without getting a reaction. — G.A.
ANSWER: Egg allergies are among the most common childhood food allergies, second only to cow’s milk. Symptoms of a severe egg allergy can start within minutes of eating an egg product, with skin changes (flushing, itching or swelling) and problems with the airway (swelling of the throat or a change in voice). Not all people – whether they’re adults or children — get skin changes, and gastrointestinal symptoms are also common. Although vomiting may occur, other symptoms (looking pale, lethargy or diarrhea) commonly occur.
A single episode of vomiting is not strong evidence of a food allergy. Blood and skin testing are sometimes used to evaluate whether an allergy is truly present.
More importantly, repeated exposure without symptoms is evidence against the diagnosis of a food allergy (although it is possible there was not enough egg in what your grandson ate to trigger a reaction). I strongly recommend a consultation with an allergist.
Dr. Roach regrets that he is unable to answer individual questions, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu.
© 2023 North America Synd., Inc.
All Rights Reserved